It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Immune Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-15-2010, 11:30 AM   #1
Newbie
(female)
 
Join Date: Jun 2010
Posts: 2
Jamaica2000 HB User
Strange side effects from IVIG

Hi-- I'm sorry for this long winded thread but hoping and praying someone can help.

I had H1N1 last year and have been sick ever since. After also contracting MRSA following sinus surgery and refractory to IV antibiotics, in addition to several bouts of pneumonia, fevers, and bronchitis, I was tested further and found to have a slight deficiency of IgG 2. I'm unable to take the pneumovax vaccine for a challenge as I'm allergic.

So my immunologist put me on a 6 month trial of IVIG to see if I respond well and it keeps me from getting sick this winter. She's not going to commit to long term treatment yet as she's unsure (I'm not) whether or not this is just a very bad episode following H1N1 or if I will need long term IVIG (I think I will, as I'm always sick and have been for years).

I had my first infusion 9/10 and had very unusual reaction (as per my doctors and pharmacist). About 36 hours later had neck stiffness and pounding headache, which subsided after a day and some Darvocet (never gone but better). The day after that I had a fever, then nausea, vomiting and diarrhea. Headache was there but more dull. Then my blood pressure went way up (like 40 points higher than usual). Then a week after infusion, I strained when I went to the bathroom and my head felt like it exploded. I was screaming in pain and rushed to the ER. I didn't have a bleed thankfully but they felt it was a vascular spasm or severe migraine triggered by IVIG. I was treated with Toradol and Zofran. It helped but I didn't get rid of the headache for another 2 weeks.

My doctor didn't attribute this to the IVIG at the time as we needed to see a pattern.
I also saw a neurologist who felt an LP wasn't needed but gave me a Medrol Dose Pack and Maxalt to take at the next infusion.

On the next infusion, they slowed down the rate to 1/2 (so about a 7 hour infusion of 35 gms). I premedicated with Tylenol/Benadryl and the medrol dose pack. I also made sure I was well hydrated (no hydration given during infusion time). I had to take the Maxalt that evening as well as the next day for a headache. I had also been taking Aleve around the clock and Fioricet as needed for severe headache.

I am having the exact same reaction, albeit to a little bit lesser degree. 36 hours in, woke up with a stiff neck but no headache, then the headache started about 48 hours in (relieved by Maxalt). Headache subsides to dull ache over 2 days. Then blood pressure spikes (160/104, up from 116/70). Yesterday started diarrhea, flushed skin but headache is pretty much gone during the day and vicious by nighttime. This morning woke up again with a terrible headache (didn't have one yesterday morning).

No one can explain this reaction. My immunologist will not consider SCIG at this point or hydration or Solumedrol (I don't know if that med would even help since my reactions are up to 5 days after infusion). Neurologist doesn't feel an LP is needed and just advises me to take the pain meds or give up the IVIG. Immunologist doesn't think there is any more to be done, or I need to give up treatment, which I don't want to do either. But I don't feel I need to suffer. I can deal with mild side effects or even a bad headache for a day or 2, but not for weeks at a time or to this severity.

I can't really change doctors at this point, because this was the only MD who would prescribe IVIG as a trial (most won't since they say so many with subtle IgG 2 deficiency are perfectly fine).

I'd just like to try some other options such as SCIG, hydration before and after infusion, another IVIG brand, etc. But none can be done without an MD order, which I can't get.

Has anyone had these kind of side effects before and if so, what helped? Slowing the rate, premeds, etc. haven't done it.

Thank you!

 
The Following User Says Thank You to Jamaica2000 For This Useful Post:
lgd9090 (05-02-2012)
Sponsors Lightbulb
   
Old 10-28-2010, 06:54 AM   #2
Inactive
(female)
 
Join Date: Mar 2009
Location: Bakersfield, CA, USA
Posts: 98
kelli1b HB Userkelli1b HB User
Re: Strange side effects from IVIG

How about a different brand? I went thru 4 brands before ending with one that had NO side effects Is your IgA low as well? If it is, go for a low IgA product, there is a list at the IDF website. I used Gamunex with excellent results. Did well with Privigen too. Speed was a HUGE factor for me, I was down to 100ml/hr. And lots of Gatorade after. Good luck ((hugs))

 
Old 04-12-2011, 06:00 PM   #3
Newbie
(female)
 
Join Date: Apr 2011
Location: United States
Posts: 1
jenigirlblue HB User
Re: Strange side effects from IVIG

Hi Jamaica2000,
I have recently had my first round of IVIg treatments and suffered the same effects you did. I had a headache almost immediately and after 10 days still have it. I was given fiorcet and vicodin which only lessened it but never got rid of it. I was nauseas during treatment and vomited after i got home. I spiked a fever of 104.6 that night and had chills and night sweats. The next day I still had the headache but only slight nausea. It was like I had the flu that first day. The treatment boosted my platelets up to 306,000 but after a week I was down to 261,000 and have to be tested every week until they drop below the 50,000 mark to receive the next round. He chose not to give me the second dose the next day due to the horrible side effects I had. I was treated before the treatment with benadryl and tylenol and received fluids while getting the treatment but it did not help much given all I went through the next few days. I hope this helps you.

 
Old 04-22-2011, 08:13 AM   #4
Junior Member
(male)
 
Join Date: Nov 2009
Location: Beachwood
Posts: 23
markincleveland HB User
Re: Strange side effects from IVIG

I'd be willing to bet you have aseptic meningitis , , a not uncommon side effect from IG infusions, but then again I'm not a physician and have never met you.

I know you are searching for physicians, but this should have been an easy pickup for your "immunologist".

You might try to contract the IDF for a physician referral.

 
Old 08-08-2011, 10:04 AM   #5
Newbie
(female)
 
Join Date: Aug 2011
Location: Gibsonville, NC USA
Posts: 4
IVIG Me HB User
Re: Strange side effects from IVIG

I have been receiving IVIG treatments for just over 2 years. I too have had the horrible headaches, flu-like symtoms, and generally feeling weak and light sensitive. I also had a terrible rash that developed within a week to 10 days and lasted 6 weeks after the first 2 treatments.

My doctor switched me to Gamuguard after the 2nd treatment and also prescribed prednisone (20 mg day before, 20 mg day 1, and 10 mg day 2 and 3) in addition to the tylenol and benedryl I get just before infusion.

I have not experienced the rash or the flu-like symptons since the prednisone was introduced, but still have the headaches, stiff neck, and light sensativity for several days after treatment.

Any suggestions for headaches?

 
Old 08-17-2011, 12:20 PM   #6
Newbie
(female)
 
Join Date: Aug 2011
Location: rockledge, florida, USA
Posts: 2
jlynde20 HB User
Re: Strange side effects from IVIG

How many grams do you get and how long does it take to infuse it for you? I have been getting it for 26 years and never had a problem with it until my health has gotten worse in the past 6 months. Slowing the infusion down will help. they call it an aseptic meningitis headache caused by the IVIG and it takes time to process and attach itself into your body.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
CVID - IVIG's making me so sick! kelli1b Immune Disorders 91 06-26-2011 01:37 AM
New - IVIG - Reaction - Mucous Membranes very dry? 2010susu Immune Disorders 13 09-30-2010 08:09 AM
Rigors caused by IVIG? kelli1b Immune Disorders 16 05-15-2009 06:44 AM
Bactrim - Thrush and severe nausea side effects or SJS Rose415 Infectious Diseases 9 02-17-2009 07:34 AM
prednisone side effects...when do they go away? tmjtrans Myositis 6 11-25-2006 09:34 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 07:39 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!